Alert archive / New York / Small Craft Advisories in 2015

Small Craft Advisory 14, NWS New York, NY

January 29, 2015

NWS New York, NY issued this small craft advisory at Jan 29, 2015, 3:45 AM EST. It took effect at Jan 30, 2015, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2015, 3:45 AM EST (08:45 UTC)
In effect from
Jan 30, 2015, 1:00 AM EST
Expired
Jan 30, 2015, 10:13 AM EST
In force
9 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 1:12 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 29, 1:12 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
112 AM EST THU JAN 29 2015

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE AREA TONIGHT...THEN SLIDES OFFSHORE
THURSDAY. A STORM SYSTEM APPROACHES FROM THE WEST THURSDAY
EVENING...THEN CROSSES THE AREA LATE THURSDAY NIGHT AND FRIDAY
MORNING...IMMEDIATELY FOLLOWED BY AN ARCTIC COLD FRONT. HIGH
PRESSURE WILL BE SLOW TO BUILD EAST FROM THE OHIO VALLEY FRIDAY
NIGHT INTO SATURDAY...WHILE LOW PRESSURE CONTINUES TO WRAP UP OVER
THE CANADIAN MARITIMES. A WEAK COLD FRONT THEN MOVES THROUGH ON
SUNDAY. LOW PRESSURE MOVES OUT OF THE MISSISSIPPI VALLEY ON
SUNDAY...AND THEN RACES EAST TO OFF THE MID ATLANTIC COAST ON
MONDAY. HIGH PRESSURE FOLLOWS FOR MONDAY NIGHT INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FORECAST IS ON TRACK. JUST SOME MINOR ADJUSTMENTS TO REFLECT
LATEST OBSERVATIONS.

OTHERWISE...DEEP LAYERED RIDGING BUILDS IN. ASSOCIATED SUBSIDENCE
SHOULD KEEP THINGS DRY...AND ALLOW FOR A CLEAR SKY. WINDS BECOME
LIGHT AND VARIABLE OVERNIGHT...THIS COMBINED WITH THE CLEAR SKY
AND SNOW COVER WILL PROMOTE VERY STRONG RADIATIONAL COOLING. TOOK
THE MINIMUM OF AVAILABLE GUIDANCE AND UNDERCUT BY 1-2 DEGREES FOR
LOWS. LOWS SHOULD BE AROUND 10-15 DEGREES BELOW NORMAL - AROUND 0
TO AROUND 10 ABOVE. WITH WIND CHILLS GENERALLY WITHIN A FEW
DEGREES OF...IF NOT THE AIR TEMPERATURE DUE TO THE LIGHT WINDS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THE DEEP LAYERED RIDGE SLIDES TO THE EAST THURSDAY...WITH
ASSOCIATED SUBSIDENCE KEEPING THINGS DRY. WILL SEE INCREASING MID
AND HIGH CLOUDS BY LATE IN THE DAY...ESPECIALLY OVER WESTERN ZONES
AHEAD OF AN APPROACHING 700-500 HPA SHORTWAVE.

FOR HIGHS THURSDAY USED A BLEND OF MAV/MET/ECS GUIDANCE WITH NAM
2-METER TEMPERATURES AND A MIX DOWN FROM 975-950 HPA PER BUFKIT
SOUNDINGS. THEN SUBTRACTED A DEGREE OR TWO TO REFLECT THE IMPACT
OF SNOW COVER. HIGHS SHOULD BE AROUND 5 TO 10 DEGREES BELOW NORMAL.

A 700-500 HPA SHORTWAVE LIFTS NE THROUGH THE AREA THURSDAY NIGHT.
THIS SHOULD BRING SOME LIGHT SNOW THURSDAY NIGHT TO THE ENTIRE
CWA. THIS IS IMMEDIATELY FOLLOWED BY THE 700-500 HPA SHORTWAVE
TROUGH ALONG WITH AN ARCTIC COLD FRONT AT THE SURFACE. SHOULD SEE
SOME MORE LIGHT SNOW AHEAD OF THIS...MAINLY FRIDAY MORNING. SNOW
TOTALS SHOULD RANGE FROM AROUND AN INCH OR LESS ACROSS NYC/LONG
ISLAND AND PARTS OF COASTAL SE CT AND NE NJ...AND AROUND 1-2
INCHES ELSEWHERE - WITH 2 INCH AMOUNTS MOST LIKELY ACROSS THE FAR
N TIER OF THE CWA.

IT WILL TURN SHARPLY COLDER IN THE AFTERNOON OVER WESTERN AREAS
BEHIND THE ARCTIC FRONT...WITH TEMPERATURES FALLING INTO THE MID-
UPPER TEENS OVER FAR W ZONES...AND INTO THE LOW-MID 20S OVER THE
REMAINDER OF THE WESTERN 1/2 OF THE CWA. THIS COULD CAUSE A FLASH
FREEZE OF ANY MELTED SNOW ON UNTREATED SURFACES.

FOR LOWS THURSDAY NIGHT...TOOK A BLEND OF MAV/MET/ECS GUIDANCE AND
NAM 2-METER TEMPERATURES - WITH VALUES AROUND NORMAL IN NYC AND
ITS IMMEDIATE NEIGHBORS TO AROUND 5 ABOVE NORMAL ELSEWHERE. HIGHS
FRIDAY WERE DERIVED FROM A BLEND OF NAM 2-METER TEMPERATURES AND A
BLEND OF MET AND ECS GUIDANCE. MAV NUMBERS SEEMED TOO WARM GIVEN
EXPECTED PASSAGE OF ARCTIC FRONT. HIGHS SHOULD BE UP TO 5 DEGREES
BELOW NORMAL.

AS NOTED ABOVE...SHOULD HAVE A NON-DIURNAL TEMPERATURE TREND ON
FRIDAY WITH HIGHS MAINLY IN THE MORNING...ESPECIALLY ACROSS WESTERN
ZONES. BLENDED NAM 2-METER TEMPERATURES INTO HOURLY TEMPERATURES
TO REFLECT THIS NON- DIURNAL TREND.

IT WILL BECOME WINDY BY LATE AFTERNOON...DROPPING WIND CHILLS INTO
THE SINGLE DIGITS OVER WESTERN ZONES AND TEENS OVER EASTERN ZONES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MEAN UPPER TROUGH WILL REMAIN ACROSS THE UPPER PLAINS SE TO THE
EASTERN SEABOARD WITH SEVERAL SHORT WAVES MOVING THROUGH DURING THE
PERIOD. THIS WILL MORE OR LESS KEEP THE FORECAST AREA BELOW NORMAL
FOR TEMPS WITH SOME MODIFICATION AHEAD OF SEVERAL WAVES OF LOW
PRESSURE. WHILE THE LATEST 12Z GUIDANCE SUPPORTS A MORE
PROGRESSIVE...LESS AMPLIFIED FLOW...THERE IS ALWAYS SOME UNCERTAINTY
WITH THE MAGNITUDE OF THE UPSTREAM ENERGY COMING ONSHORE WESTERN
CANADA.

THE BIGGEST CHANGE THIS MODEL CYCLE IS FOR A SUPPRESSED STORM TRACK
SUN NIGHT INTO MON...WITH BOTH THE OPERATIONAL GFS AND ECMWF TAKING
WEAK LOW PRESSURE TO THE SOUTH OF THE REGION. IN FACT...THE ECMWF IS
DRY...WHILE THE GFS ONLY PRODUCES VERY LIGHT QPF ACROSS THE AREA.
THESE SCENARIOS ARE COLD ENOUGH FOR ALL SNOW. AT THE OTHER END OF
THE ENVELOPE IS THE GGEM...WHICH IS ABOUT 24 HOURS SLOWER WITH A
MUCH MORE AMPLIFIED SYSTEM MOVING THROUGH THE NE MON INTO TUE. THIS
SYSTEM WOULD RESULT IN DIFFERENT P-TYPES. THE 12Z GEFS STILL HAS A
LARGE SPREAD IN LOW TRACKS...AS DID PREVIOUS GLOBAL MODEL ENSEMBLE
RUNS. SO TO BE CONSERVATIVE AND NOT DISCOUNT THE SYSTEM...HAVE
DROPPED OFF POPS SLIGHTLY AND WILL WAIT TO SEE IF THE 12Z CYCLE
SHOWS MORE RUN TO RUN CONTINUITY BEFORE LOWERING POPS EVEN MORE.

WHAT DOES SEEM MORE CERTAIN THOUGH...IS VERY COLD AND WINDY
CONDITIONS FRI NIGHT INTO SAT WITH A POSSIBLE WIND ADVISORY EVENT AS
GUSTS APPROACH 45 MPH. WIND CHILL VALUES WILL DROP BELOW ZERO AND A
WIND CHILL ADVISORY IS NOT OUT OF THE QUESTION...ESPECIALLY NORTH
AND WEST OF NYC.

HIGH PRESSURE FOLLOWS SAT NIGHT INTO SUN WITH A WEAK COLD FRONTAL
PASSAGE ON SUN. THE AFOREMENTIONED STORM SYSTEM MAY BRING SOME LIGHT
SNOW TO THE REGION SUN NIGHT INTO MON BEFORE HIGH PRESSURE RETURNS
FOR TUE AND WED.

TEMPS DURING THE PERIOD WILL BE BELOW NORMAL AND MAY NOT EVEN REACH
THE FREEZING MARK. THE COLDEST DAYS LOOK TO BE SAT AND TUE...WHERE
HIGHS WILL STRUGGLE TO GET OUT OF THE LOWER 20S COAST AND THE UPPER
TEENS INLAND.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
HIGH PRES OVER THE OH VALLEY MOVES OVERHEAD EARLY THIS MORNING AND
DEPARTS TODAY. A CLIPPER LOW APPROACHES TONIGHT.

VFR THROUGH THIS MORNING. INCREASING POTENTIAL FOR MVFR CIGS TO
DEVELOP AFT 21Z ACROSS NYC/NJ AND WESTERN TERMINALS. IFR CONDITIONS
POSSIBLE IN LIGHT SNOW AS EARLY AS 00Z...INCREASING PROB THROUGH 06Z.

N WINDS BECOME LIGHT AND VARIABLE EARLY THIS MORNING. SE FLOW
DEVELOPS LATE THIS AFTERNOON INTO EVENING. A PERIOD OF GUSTS TO 20
KT POSSIBLE CITY/COAST.

INCREASING POTENTIAL FOR MVFR/IFR CONDITIONS IN LIGHT SNOW AFTER
00-03Z.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.LATE TONIGHT-FRIDAY MORNING...IFR CONDITIONS LIKELY IN SNOW.
UP TO 1 INCH OF RUNWAY ACCUMULATION IS POSSIBLE FOR KNYC AND COASTAL
TERMINALS...WITH 1-2 INCHES AT KHPN/KSWF.
.FRIDAY AFTERNOON-FRIDAY EVENING...SCATTERED SNOW SHOWERS. FLASH
FREEZE OF UNTREATED SURFACE POSSIBLE LATE AFTERNOON/EVENING. NW
WINDS 20KT WITH 25-35 KT GUSTS.
.FRIDAY NIGHT...VFR WITH DIMINISHING WINDS LATE.
.SATURDAY...VFR. NW WINDS GUSTING 20-25 KT.
.SUNDAY-MONDAY...CONDITIONS DETERIORATE LATE SUNDAY TO MVFR OR
LOWER...INITIALLY IN SNOW. LOW CONFIDENCE ON PRECIPITATION TYPE
AS PRECIPITATION COULD BECOME A WINTRY MIX SUNDAY NIGHT AND MONDAY
DUE TO UNCERTAINTY WITH TRACK OF LOW. LOW CONFIDENCE WIND FORECAST
AS WELL.

&&

.MARINE...
WINDS AND SEAS HAVE FALLEN BELOW SMALL CRAFT LEVELS ON THE OCEAN
WATERS. EXPECT SUB-SCA CONDITIONS FROM LATE TONIGHT INTO THURSDAY
EVENING.

WINDS INCREASE LATER THURSDAY EVENING IN RESPONSE TO A TIGHTENING
PRESSURE GRADIENT...WITH SCA LEVEL GUSTS BY LATE EVENING OVER THE
COASTAL OCEAN WATERS EAST OF FIRE ISLAND INLET...AND AFTER
MIDNIGHT ON THE COASTAL OCEAN WATERS WEST OF FIRE ISLAND INLET.
WIND GUSTS INCREASE TO SCA LEVELS ON THE REMAINDER OF THE WATERS ON
FRIDAY MORNING...THEN GALE FORCE GUSTS DEVELOP ON ALL WATERS BY
LATE AFTERNOON.

GALE CONDITIONS ARE LIKELY FRI NIGHT INTO SAT BEHIND DEEPENING LOW
PRESSURE OVER THE CANADIAN MARITIMES. SUB SCA CONDITIONS SHOULD
DEVELOP ON ALL WATERS BY LATE SATURDAY NIGHT...AND CONTINUE ON
SUNDAY...WITH HIGH PRESSURE BUILDING OVER THE REGION.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH FRIDAY...THOUGH
SOME LIGHT SNOW IS EXPECTED THURSDAY NIGHT INTO FRIDAY...WITH NO
HYDROLOGIC IMPACT EXPECTED.

THERE IS THE POTENTIAL FOR LIGHT QPF SUN NIGHT INTO MON AS LOW
PRESSURE PASSES TO THE SOUTH OF THE REGION. MODEL ENSEMBLES HAVE
SHOWN LARGE SPREADS WITH THE LOW TRACK. THERE IS THE POTENTIAL FOR A
MORE SIGNIFICANT SYSTEM...BUT TRENDS IN THE 12Z RUN HAVE BEEN
FARTHER SOUTH AND WEAKER WITH THE LOW.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/DW
NEAR TERM...BC/MALOIT
SHORT TERM...MALOIT
LONG TERM...DW
AVIATION...GOODMAN/NV
MARINE...BC/MALOIT
HYDROLOGY...MALOIT/DW
Hazardous weather outlook, Jan 28, 4:27 PM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
427 PM EST WED JAN 28 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-292130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
427 PM EST WED JAN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-292130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
427 PM EST WED JAN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE CONDITIONS ARE LIKELY FROM LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:45 AM ESTGale WarningOKX62 hr

Nearby

Small Craft Advisories in New York, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.